Alert archive / Michigan / Tornado Warnings in 2004

Tornado Warning 27, NWS Detroit, MI

June 13, 2004Bay County, Michigan

NWS Detroit, MI issued this tornado warning at Jun 13, 2004, 3:25 PM EDT for Bay County, Michigan. It was in force for 65 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2004, 3:25 PM EDT (19:25 UTC)
Expired
Jun 13, 2004, 4:30 PM EDT
In force
65 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Bay County, MI

The radar

The Detroit radar (KDTX), 124 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 3:50 PM EDTTORNADOAuburn, MITORNADO ON THE GROUND AT SALZBURG AND 7 MILE ROADS. A TRAILER WAS FLIPPED OVER.
Jun 13, 4:04 PM EDTHAIL 1.75N Kawkawlin, MIOLD KAWKAWLIN RD AND M 13
Jun 13, 4:20 PM EDTTSTM WND DMGAuburn, MIPOWER POLES SNAPPED NEAR 8 MILE AND SALZBURG AREA. SMALL TREE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 1:00 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

214 
WFUS53 KDTX 131925
TORDTX
MIC017-132030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
325 PM EDT SUN JUN 13 2004

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* TORNADO WARNING FOR...
  BAY COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 430 PM EDT

* AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 15 MILES WEST OF
  AUBURN...OR ABOUT 8 MILES SOUTHWEST OF MIDLAND...MOVING NORTHEAST
  AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  AUBURN AROUND 345 PM EDT
  LINWOOD AROUND 400 PM EDT
  7 MILES SOUTHEAST OF PINCONNING AROUND 410 PM EDT

PEOPLE IN THE PROJECTED PATH OF THE TORNADO SHOULD SEEK SHELTER
IMMEDIATELY. MOVE INSIDE A BASEMENT...OR A SMALL INTERIOR ROOM ON THE
LOWEST FLOOR.

THIS STORM IS ALSO CAPABLE OF PRODUCING WIND GUSTS OVER 65 MPH AND
HAIL GREATER THAN ONE INCH IN DIAMETER.

LAT...LON 4381 8417 4357 8417 4359 8377 4392 8392

$$

MANN / WAG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this tornado warning went out at Jun 13, 9:45 AM EDT, 5 hours 40 minutes earlier.

Area forecast discussion, Jun 13, 9:45 AM EDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPOS
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
945 AM EDT SUN JUN 13 2004

.UPDATE...

SEVERE STORMS ANTICIPATED THIS AFTERNOON/EARLY EVENING.
PLANNING ON 18Z UPPER AIR SOUNDING.

WARM FRONT SLOWLY PUSHING THROUGH SOUTHEAST MICHIGAN THIS MORNING.
CONTINUED BREAKS IN THE LOW CLOUDS EXPECTED...ALLOWING THE AIRMASS
TO DESTABILIZE MODERATELY TO STRONGLY. WITH MAXES IN THE LOWER 80S
AND SURFACE DEW POINTS NEAR 70 DEGREES...SURFACE BASED CAPES WILL
EXCEED 3000 J/KG. UNFORTUNATELY...MID LEVEL WAVE OVER THE UPPER
MISSISSIPPI VALLEY LOOKS TO BE PUSHING INTO WESTERN LOWER MICHIGAN
DURING THE PEAK HEATING OF THE DAY. WIND FIELDS INCREASE NICELY AS
55 KNOT JET AT 500 MB MOVE INTO THE CENTRAL LAKES...INCREASING THE
0-6 KM SHEAR TO AROUND 40 KNOTS. LARGE HAIL AND DAMAGING WINDS
APPEAR LIKELY WITH A FEW STORMS.

AS FAR AS TORNADIC DEVELOPMENT...WILL HAVE TO WATCH THE TRI-CITIES
AND THUMB REGION CLOSELY BY EARLY TO MID-AFTERNOON. SOUTHEAST/BACKED
FLOW NEAR THE WARM FRONT WITH SUFFICIENTLY LOW LCL HEIGHTS. 00Z 4KM
WRF INDICATING THIS SCENARIO...WITH A SOLID LINE OF STORMS
DEVELOPING LATER TODAY AS WELL. WITH PW VALUES RUNNING AROUND 1.50
INCHES...TORRENTIAL RAINFALL ALWAYS A CONCERN. HOWEVER...STORMS
SHOULD BE MOVING A DECENT CLIP (25 MPH)...AND NOT EXPECTING ANY BACK
BUILDING STORMS.

UPDATED ZONES ALREADY SET OUT TO ENHANCE THE WORDING OF THE
THUNDERSTORMS.

SF

.PREVIOUS DISCUSSION...
THE 00Z UPPER AIR PLOTS SHOWED A 110KT UPPER LEVEL JET NOSING INTO
THE PACIFIC NORTHWEST AT THE BASE OF AN UPPER LOW OVER THE GULF OF
ALASKA....WITH ANOTHER UPPER LOW OVER CENTRAL CANADA AND A RIDGE
ACROSS EASTERN NORTH AMERICA. THE CURRENT IR LOOP SHOWS A MESO SCALE
CONVECTIVE SYSTEM COVERING MUCH OF EASTERN KANSAS/WESTERN MISSOURI
ON THE NOSE OF THE LOW LEVEL JET. STRONG OUTFLOW FROM THIS SYSTEM IS
CURRENTLY PRODUCING ADDITIONAL CONVECTION OVER THE MISSOURI/ILLINOIS
BORDER. MEANWHILE...A SURFACE WARM FRONT EXTENDS FROM NORTH CENTRAL
ILLINOIS TO NORTHERN INDIANA. NOT MUCH IN THE WAY OF CONVECTION HAS
OCCURRED ACROSS LOWER MICHIGAN...JUST SOME SCT/BKN STRATO CU. TIMING
AND CHANCES OF CONVECTION AS WELL AS THE POTENTIAL FOR SEVERE
WEATHER TODAY CONTINUES TO BE THE MAIN FORECAST CONCERN THIS
PACKAGE.

AS FAR AS THE OVERALL LARGE SCALE PATTERN...THE 00Z MODEL SUITE ARE
IN OVERALL GOOD AGREEMENT. THEY GENERALLY SHOW THE UPPER LOW OVER
THE GULF OF ALASKA AND THE ONE OVER CENTRAL CANADA GRADUALLY PUSHING
EAST AND WEAKENING. THIS WILL FLATTEN THE RIDGE OVER EASTERN NORTH
AMERICA...LEADING TO A MORE ZONAL FLOW OVER THE NORTHERN CONUS BY
MONDAY...WITH THE MAIN BELT OF WESTERLIES EXTENDING FROM THE PACIFIC
NORTHWEST INTO THE GREAT LAKES. SURFACE FEATURES IN THIS PATTERN
WILL BE RATHER WEAK AND THEREFORE WILL BE INFLUENCED MORE BY SHORT
TERM MESO SCALE FEATURES. THE MODELS WILL CONTINUE TO HAVE
DIFFICULTY HANDLING THESE SYSTEMS...ESPECIALLY BEYOND 12 HOURS.
GIVEN SOME SERIOUS CONVECTIVE FEEDBACK SEEN THROUGHOUT MANY PERIODS
OF THE GFS...WILL LEAN A LITTLE MORE TOWARD THE ETA SOLUTION.

THE WARM FRONT SOUTH OF THE STATE WILL LIFT NORTHWARD THIS MORNING
WITH THE ONSET OF DIURNAL HEATING. THIS FRONT IS EXPECTED TO MOVE
ACROSS THE NORTHERN PORTIONS OF THE FORECAST AREA DURING THE
AFTERNOON. THE DEEPENING BOUNDARY LAYER WILL ALLOW SFC DEWPOINTS TO
RISE INTO THE LOWER 70S SOUTH OF THIS BOUNDARY. CURRENT THINKING IS
THAT THERE WILL BE PERIODS OF SUNSHINE THIS MORNING AND EARLY
AFTERNOON AS STRATO CU MIXES OUT. THUS EXPECT TEMPS TO REACH INTO
THE LOWER 80S WITH SOME HEATING...WHICH SHOULD ALLOW 0-1KM MIXED
LAYER CAPE TO APPROACH 2500 J/KG BY AFTERNOON. A CONVECTIVELY
INDUCED WAVE OVER IOWA IS EXPECTED TO MOVE INTO THE NORTHERN GREAT
LAKES THIS AFTERNOON. THIS WILL SEND A SURFACE TROUGH AXIS INTO THE
REGION FROM THE WEST BY 21Z...PER LATEST MESO ETA. THIS COMBINED
WITH SOME UPPER LEVEL DIVERGENCE WILL BRING A FAIRLY GOOD CHANCE OF
THUNDERSTORMS THIS AFTERNOON AND EVENING. WILL ONLY MENTION A CHANCE
OF CONVECTION SOUTH OF I-69 THIS MORNING AS SOME LOW LEVEL THETA-E
ADVECTION MOVES UP AHEAD OF THE SFC WARM FRONT. THE DAY CREW WILL
HAVE TO MONITOR WHAT THE REMNANTS OF THE UPSTREAM CONVECTION WILL DO
AS THE COMPLEX HAS DRIFTED MUCH FARTHER SOUTH THAN MODELS INDICATED.
A MORE SOUTHERLY TRACK OF SHORT WAVE ENERGY COULD LEAD TO MORE
WIDESPREAD AND STRONGER CONVECTION OVER SE MICHIGAN.

I WILL HIT THE POSSIBILITY OF SEVERE WEATHER THIS AFTERNOON AND
EVENING VERY HARD IN THE HWO GIVEN THE POTENTIAL INSTABILITY.
ALTHOUGH ETA SOUNDINGS INDICATE  0-6KM SHEAR ONLY ON THE ORDER
OF 25-30 M/S...I HAVE CONCERN THAT THE SURFACE WINDS WILL BE MORE
EAST-SOUTHEASTERLY AHEAD OF THE WARM FRONT...ESPECIALLY NEAR LAKE
HURON. THIS WOULD CERTAINLY INCREASE THE DIRECTIONAL SHEAR AS WELL
AS LOW LEVEL HELICITY. WITH THE PRESENCE OF A WARM FRONT...LIFTED
CONDENSATION LEVELS BELOW 3K FT AND 0-3KM HELICITY GREATER THAN 100
M2/S2...THERE IS THE RISK OF ISOLATED TORNADOES LATER TODAY. GIVEN
THE POTENTIAL UPDRAFT STRENGTHS...DAMAGING WINDS AND LARGE HAIL WILL
ALSO BE POSSIBLE.

THE LOW LEVEL FLOW IS EXPECTED TO STRENGTHEN TONIGHT. THE ETA MAX
THETA E CAPE INDICATES NEARLY 1500 J/KG SOUTH OF I-69 THROUGH THE
OVERNIGHT. THE ETA ALSO INDICATES THAT CONVECTION WILL REDEVELOP
OVER NORTHERN ILLINOIS/SOUTHERN WISCONSIN ALONG A LINGERING SURFACE
BOUNDARY. THINK ANY CONVECTION UPSTREAM WILL BE ABLE TO SUSTAIN
ITSELF AS IT MOVES EASTWARD ACROSS THE SOUTHERN LAKES GIVEN THE
ELEVATED INSTABILITY AXIS ACROSS THE REGION. WITH MID LEVEL WINDS
INCREASING TO 50KTS OVERNIGHT AND COOLING 500MB TEMPS INCREASING MID
LEVEL LAPSE RATES...THERE WILL BE THE POTENTIAL FOR A SECOND ROUND
OF SEVERE THUNDERSTORMS OVERNIGHT...MAINLY FOCUSSED ACROSS THE
SOUTHERN HALF OF THE FORECAST AREA. IT IS INTERESTING TO NOTE THAT
THE 00Z ETA SOLUTION DEVELOPS A SQUALL LINE OVER SOUTHERN WISCONSIN
AND BRINGS IT EAST ACROSS SOUTHERN LOWER MICHIGAN LATE TONIGHT INTO
EARLY MONDAY. AT THIS POINT...WILL JUST CARRY A CHANCE OF THUNDER
TONIGHT SINCE AFTERNOON/EVENING CONVECTION WILL INFLUENCE WHERE THE
BETTER LOW LEVEL CONVERGENCE WILL FOCUS TONIGHT.

WILL MAKE LITTLE CHANGES TO THE FORECAST BEYOND TONIGHT. ALTHOUGH
THE ETA SOLUTION SHOWS THE PRESENCE OF AN E-W FRONT OVER LOWER
MICHIGAN BOTH MONDAY AND TUESDAY WITH AMPLE INSTABILITY. THINK THAT
CONVECTION ALONG THE FRONT WILL FORCE IT FARTHER SOUTH...CAUSING THE
BETTER CHANCE FOR CONVECTION TO OCCUR SOUTH OF THE STATE. STILL
LOOKING AT A TROUGH MOVING INTO THE UPPER MIDWEST ON WEDNESDAY. ALL
THE MODELS HAVE TRENDED STRONGER WITH THE RIDGE OVER THE
SOUTHEASTERN US AND THUS ARE LESS AMPLIFIED WITH THIS TROUGH. THIS
SHOULD LEAD TO A SLOWER MOVING FRONT. FOR NOW HAVE DECIDED TO ADD
POPS TO WEDNESDAY NIGHT. HIGH PRESSURE AND COOLER TEMPS STILL LOOK
ON TARGET TO MOVE INTO THE AREA LATER IN THE WEEK.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CONSIDINE

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Jun 13, 12:25 PM EDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1225 PM EDT SUN JUN 13 2004

MIZ047>049-053>055-060>063-068>070-075-076-082-083-141000-
BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE-
OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE-
1225 PM EDT SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
INTO THE EVENING HOURS. SEVERE WEATHER IS LIKELY WITH SOME OF THESE
STORMS. THE STRONGER STORMS WILL BE CAPABLE OF WIND GUSTS TO 70 MPH
AND HAIL ONE INCH OR GREATER IN DIAMETER. A FEW TORNADOES ARE ALSO
POSSIBLE...ESPECIALLY ACROSS THE TRI-CITIES AND THUMB REGION. VERY
HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE WITH
THESE STORMS. THUNDERSTORMS WILL MOVE NORTHEAST AT 25 MPH. THE
CHANCE OF SEVERE WEATHER IS FROM 2 PM THIS AFTERNOON TO 10 PM
THIS EVENING. NO THUNDERSTORMS ARE EXPECTED AFTER MIDNIGHT.

A WARM FRONT WILL MOVE NORTH OF THE REGION THIS AFTERNOON. AN UPPER
LEVEL DISTURBANCE AND A SURFACE TROUGH WILL THEN MOVE ACROSS THE
REGION EARLY THIS EVENING. THIS SYSTEM WILL TRIGGER NUMEROUS
THUNDERSTORMS.

.DAY TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY AS AN UPPER LEVEL
DISTURBANCE MOVES THROUGH THE REGION.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT AS A SLOW MOVING COLD FRONT MOVES THROUGH THE
REGION. THERE IS ALSO A CHANCE OF THUNDERSTORMS ON FRIDAY AS ANOTHER
COLD FRONT MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

SF

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 2:54 PM EDTSevere Thunderstorm WarningDTXMidland66 min
Jun 13, 3:13 PM EDTTornado WarningDTXMidland62 min
Jun 13, 3:15 PM EDTSpecial Marine WarningDTX3 hr
Jun 13, 4:26 PM EDTTornado WarningDTXHuron79 min
Jun 13, 4:49 PM EDTSpecial Marine WarningDTX116 min
Jun 13, 5:41 PM EDTSevere Thunderstorm WarningDTXHuron34 min
Jun 13, 5:56 PM EDTSevere Thunderstorm WarningDTXSaginaw94 min
Jun 13, 6:02 PM EDTSpecial Marine WarningDTX88 min
Jun 13, 6:13 PM EDTSevere Thunderstorm WarningDTXShiawassee62 min
Jun 13, 6:15 PM EDTSevere Thunderstorm WarningDTXBay60 min
Jun 13, 6:34 PM EDTSevere Thunderstorm WarningDTXTuscola71 min
Jun 13, 6:36 PM EDTSevere Thunderstorm WarningDTXGenesee54 min
Jun 13, 7:19 PM EDTSevere Thunderstorm WarningDTXLapeer71 min
Jun 13, 7:22 PM EDTSevere Thunderstorm WarningDTXHuron, Sanilac68 min
Jun 13, 7:28 PM EDTSpecial Marine WarningDTX2 hr
Jun 13, 7:54 PM EDTTornado WarningDTXLapeer66 min

Nearby

Tornado Warnings in Michigan, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.